Virginia, 2021

Damaging Winds in Virginia, June 22, 2021

June 22, 2021 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms along a cold front produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a cold front produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 22, 1:13 PM EST, 17 minutes earlier.

Area forecast discussion, Jun 22, 1:13 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
213 PM EDT Tue Jun 22 2021

.SYNOPSIS...
A strong early summer cold front crosses the area today. High
pressure builds north of the area Wednesday and Thursday. A
trough of low pressure develops along the coast late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 210 PM EDT Tuesday...

Latest surface analysis shows a seasonally strong cold front
located just north of Wakefield, VA in a WSW to ENE orientation.
This cold front will continue to push SSE through the afternoon
into the early evening. Temps as of 2 PM ranged from the mid to
upper 60s NW to the upper 70s to around 80F SE. Expect temps to
fall into the mid to upper 60s behind the cold front this
afternoon.

The severe threat is quickly diminishing and is now confined to
far SE VA/NE NC for the next few hours until the front passes.
However, the biggest threat appears to be locally heavy
rainfall from training showers/storms across SE VA/NE NC with
PWATs around 2 inches and moist- adiabatic soundings. Have
already started to see isolated instances of flash flooding,
and this threat will continue over the next few hours until the
heaviest rain along and ahead of the front passes with lighter,
stratiform behind the front.

Once the cold front passes and winds shift to N, thunder chances
quickly diminish.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
As of 325 AM EDT Tuesday...

The front pushes south of the local area this eve, but the latest
data shows some additional showers developing across the
Piedmont this eve associated with a secondary trough that
pushes east. Thus, will carry chc PoPs with this feature,
highest se. Decreasing cloudiness across the north after
midnight, otw partly to mostly cloudy. Cooler with lows mid 50s
nw to mid 60s se.

Partly to mostly sunny/less humid Wed. Highs mid-upper 70s.
Fair/pt cloudy Wed night. Lows in the lower 50s nw to mid 60s
sern beaches. Atlantic moisture approaches the Outer Banks late
Thu afternoon/night. Will carry low chc PoPs across the se
then. Otw, pt/mstly sunny Thurs. Highs upper 70s-lower 80s. Lows
Thu night in the mid 50s nw to upper 60s se.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 325 AM EDT Tuesday...

While the old frontal boundary washes out along the coast Fri, it
will leave behind a sfc trof that is progged to linger across the
area thru erly next week. This results in chcs for mainly diurnal
convection each day. Otw, warm/humid as high pressure remains off
the coast. Highs Fri 80-85. Lows 65-70. Highs Sat/Sun/Mon 85-90.
Lows upr 60s-lwr 70s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 205 PM EDT Tuesday...

Primarily MVFR CIGs over all terminals this afternoon due to a
cold front pushing SSE. Thunderstorms have been limited in
coverage but remain possible at PHF/ORF/ECG through the
afternoon before the cold front passes. Cannot rule out a brief
drop in VIS to IFR or a brief drop in CIGs to IFR (~800-900ft),
particularly at RIC, this afternoon. Showers end from NW to SE
later this afternoon into this evening with CIGs improving back
to VFR by early tonight. VFR conditions will continue from
overnight through Wednesday. Winds are generally SW 10-20 with
gusts 25-30 kt at ORF/ECG ahead of the front and N/NNW 5-10 kt
behind the front. Winds become light and N (<5 kt) tonight,
increasing to 5-10 kt Wednesday.

OUTLOOK...
VFR conditions return mid week as high pressure builds back into
the area. Mainly diurnal convection by the weekend as a trof of
low pressure develops along the coast.

&&

.MARINE...
As of 400 AM EDT Tuesday...

SCAs are in effect for Chesapeake Bay and Currituck Sound. A
seasonably strong cold front will cross the the area today.
As winds turn from SW to NW along the cold front, winds will
quickly gust to 20-25 kt. High pressure builds in from the north
late Tuesday and remains centered north of region through the
end of the week. Winds will be N 10-15 Tuesday night, then
becoming NE 10-20 kt Wednesday afternoon through the end of the
week.

Will have another moderate risk for rip currents on Tue given
long period swell. Nearshore waves may only be 2-3 ft given an
offshore flow for much of the day. Also, some portions of the
upper Bay may get close to minor flooding late tonight (mainly
Bishops Head).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
     ANZ630>634-638.

&&

SYNOPSIS...MPR
NEAR TERM...MPR/RMM
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...RMM
MARINE...CP/LKB
Hazardous weather outlook, Jun 22, 8:32 AM EST, 4 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Wakefield VA
932 AM EDT Tue Jun 22 2021

MDZ021-VAZ048-061-062-064-069-509>511-231345-
Dorchester-Fluvanna-Cumberland-Goochland-Caroline-Powhatan-
Western Louisa-Eastern Louisa-Western Hanover-
932 AM EDT Tue Jun 22 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia and north central Virginia.

.DAY ONE...Today and tonight.

A cold front will slowly push through today with showers and storms
along it. Widespread moderate to locally heavy rainfall is expected.
Ponding of water on roads will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ022>024-NCZ012>017-030>032-VAZ060-065>068-075>090-092-093-095>097-
512>525-231345-
Wicomico-Somerset-Inland Worcester-Northampton-Hertford-Gates-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Prince Edward-Mecklenburg-Lunenburg-Nottoway-Amelia-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
932 AM EDT Tue Jun 22 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

A cold front will slowly push through today with showers and storms
along it. Widespread moderate to locally heavy rainfall is expected.
Isolated flash flooding will be possible where showers and storms
train. Isolated strong to severe storms will also be possible on the
leading edge of the precipitation.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-231345-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
932 AM EDT Tue Jun 22 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

A cold front will slowly push through today with showers and storms
along it. Widespread moderate to locally heavy rainfall is expected.
Isolated flash flooding will be possible where showers and storms
train. Isolated strong to severe storms will also be possible on the
leading edge of the precipitation.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

05

In the hours before

Special weather statement, Jun 22, 12:20 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
120 PM EDT Tue Jun 22 2021

VAZ081-082-084-089-090-523-221800-
Charles City-Prince George-Surry-York-Gloucester-James City-
120 PM EDT Tue Jun 22 2021

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
CHARLES CITY...NORTHWESTERN YORK...NORTHEASTERN SURRY...AND JAMES
CITY COUNTIES AND THE CITY OF WILLIAMSBURG...

At 119 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Toano to near Jamestown to near Surry.
Movement was northeast at 30 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Newport News, Williamsburg, Claremont, Surry, College Of William And
Mary, Queens Lake, Norge, Toano, Busch Gardens, Scotland, Rustic,
York Terrace, Carver Gardens, Grove, Kings Point, Jamestown, Cabin
Point, Taylors Corner, Croaker and Lackey.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3723 7650 3721 7658 3722 7659 3718 7658
      3717 7661 3720 7662 3710 7701 3731 7708
      3735 7692 3738 7691 3738 7689 3743 7690
      3745 7686 3745 7682 3744 7678 3747 7674
      3741 7669 3741 7667 3734 7662
TIME...MOT...LOC 1719Z 242DEG 27KT 3736 7685 3724 7681 3715 7694

05
Local storm report, Jun 22, 12:30 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     FLASH FLOOD      3 E CHESTER             37.35N 77.38W
06/22/2021                   CHESTERFIELD       VA   PUBLIC

            WATER RESCUE AT 1200 BLOCK OF WEST HUNDRED
            ROAD. 1 LANE OF WEST BOUND VA-10 PARTIALLY
            CLOSED DUE TO WATER ON ROADWAY.

&&

05
Local storm report, Jun 22, 12:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
138 PM EDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HEAVY RAIN       1 N PETERSBURG NATIONAL 37.25N 77.37W
06/22/2021  E2.00 INCH       PRINCE GEORGE      VA   PUBLIC

            WATER PONDING ALONG PORTIONS OF VA-144 AND
            VA-36 ADJACENT TO FORT LEE.

&&

05
Local storm report, Jun 22, 12:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     MARINE TSTM WIND 3 SSE TANGIER           37.79N 75.97W
06/22/2021  M48 MPH          ACCOMACK           VA   MESONET

            MESONET STATION XTSL TANGIER SOUND LIGHT.

&&

05
Local storm report, Jun 22, 12:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
144 PM EDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     MARINE TSTM WIND 2 WSW HARBORTON         37.65N 75.88W
06/22/2021  M47 MPH          ACCOMACK           VA   MESONET

            MESONET STATION XHAK ONANCOCK.

&&

05
Special weather statement, Jun 22, 12:56 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
156 PM EDT Tue Jun 22 2021

VAZ084-089-090-095-098-100-523>525-221900-
Hampton/Poquoson-Surry-Norfolk/Portsmouth-Newport
News-Northampton-York-Gloucester-James City-Virginia Beach-
156 PM EDT Tue Jun 22 2021

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
GLOUCESTER...SOUTHERN NORTHAMPTON...YORK AND EAST CENTRAL SURRY
COUNTIES...THE CITY OF POQUOSON...THE CITY OF NORFOLK...THE
NORTHWESTERN CITY OF VIRGINIA BEACH...THE CITY OF HAMPTON AND THE
CITY OF NEWPORT NEWS...

At 156 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Hayes to near Lee Hall to near Elberon.
Movement was east at 30 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Virginia Beach, Newport News, Hampton, Cape Charles, Langley AFB,
Ocean View, Kempsville, Virginia Institute For Marine Sciences,
Gloucester Point, Virginia Wesleyan University, Hampton University,
Old Dominion University, Christopher Newport University, Patrick
Henry Field, Seaford, Norfolk, Portsmouth, Northampton, Cheriton and
Busch Gardens.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3678 7613 3703 7659 3705 7666 3714 7667
      3707 7670 3712 7681 3726 7664 3736 7657
      3734 7637 3727 7634 3721 7635 3709 7623
      3700 7626 3695 7609 3697 7601 3705 7599
      3720 7606 3731 7606 3728 7580
TIME...MOT...LOC 1756Z 289DEG 22KT 3734 7655 3717 7653 3706 7679

05

The radar

The Norfolk radar (KAKQ), 53 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
June 22, 1:30 PM EST
Where
York County, 1.1 mi E of Yorktown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.230, -76.500

A couple of trees were downed along Ballard Street.

Thunderstorm Wind, Hampton (C)

When
June 22, 1:45 PM EST
Where
Hampton (C) County, 1.79 mi WSW of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.010, -76.380

Trees were downed along Shell Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970005, 970006.